|Year : 2014 | Volume
| Issue : 3 | Page : 348-349
Cilnidipine induced ankle edema
Vishal R Annil1, Annil Mahajan2, Vivek Mahajan1, Vijay Khajuria1, Zahid Gillani1
1 Department of Pharmacology and Therapeutic, Government Medical College, Jammu, Jammu and Kashmir, India
2 General Medicine, Government Medical College, Jammu, Jammu and Kashmir, India
|Date of Submission||18-Nov-2013|
|Date of Decision||09-Jan-2013|
|Date of Acceptance||23-Jan-2014|
|Date of Web Publication||9-May-2014|
Vishal R Annil
Department of Pharmacology and Therapeutic, Government Medical College, Jammu, Jammu and Kashmir
Source of Support: None, Conflict of Interest: None
Cilnidipine is a 4 th generation dihydropyridine calcium channel blocker approved recently for the treatment of essential hypertension. It is not known to present with ankle edema like amlodipine. Moreover, it has been proposed as an alternative anti-hypertensive for patients with amlodipine-induced edema. We report a case of cilnidipine induced ankle edema.
Keywords: Adverse drug reactions, ankle edema, calcium channel blocker, cilnidipine
|How to cite this article:|
Annil VR, Mahajan A, Mahajan V, Khajuria V, Gillani Z. Cilnidipine induced ankle edema. Indian J Pharmacol 2014;46:348-9
| » Introduction|| |
Ankle edema, is a common adverse effect of L-type calcium channel blocker (CCB) and can sometime progress to anasarca.  CCB commonly known to cause ankle edema are amlodipine, nifedipine, diltiazem, felodipine, isradipine, lacidipine, lercanidipine, nisoldipine and manidipine. ,
Cilnidipine is a 4 th generation dihydropyridine CCB approved for the treatment of hypertension with efficacy and safety that is comparable to amlodipine. It is a unique L-type Ca 2+ channel blocker with an inhibitory action on the sympathetic N-type Ca 2+ channels. It has a slow-onset but the long-lasting action.  It was introduced in the market, with a claimed superiority over amlodipine. In a study by Shetty et al.,  therapy with cilnidipine resulted in complete resolution of amlodipine-induced edema in all the cases without significant worsening of hypertension or tachycardia and thus it has been suggested as an alternative antihypertensive for patients with amlodipine-induced edema.
We report an isolated case of cilnidipine induced ankle edema. Although, it was a relatively mild and non-serious adverse effect, it can lead to reduced drug compliance or complete discontinuation of therapy.
| » Case Report|| |
This was a case report of a 40-year-old male patient, weighing 64 kg was recently diagnosed as a case of uncomplicated hypertension (stage 1) as per JNC 7 guidelines. He was advised to start cilnidipine 5 mg once daily with salt restriction and lifestyle management. He had no history of smoking and alcohol consumption. There was no associated pathology or any history of concurrent drug intake. He presented with bilateral pitting ankle edema after the 6 th week of the drug therapy [Figure 1]. There was no history of such an episode in the recent past. Clinical examination revealed no symptoms and signs of liver, pulmonary, renal, cardiac and rheumatological disease. Investigations revealed a normal X-ray chest. All basic investigations such as complete blood count, total lecucocyte count, differential lecucocyte count, erythrocyte sedimentation rate, platelet count, routine urine and stool examination, blood sugar, blood urea, creatinine, liver function test, lipid profile, hr-C-reactive protein, T3, T4 and thyroid stimulating hormone and serum uric acid were normal. Electrocardiography (ECG) and echocardiography were normal. Ultrasonography abdomen and pelvic organs and color Doppler of lower extremities were also normal. The patient was advised to stop the suspected drug cilnidipine. The patient was changed over to telmisartan with hydrochlorothiazide (40 + 12.5 mg) once day. The edema disappeared completely on the 14 th day after stopping cilnidipine with achievement of normotension. Further re-challenge was not carried out in the interest of the patient. Thus, the appearance of ankle edema in a patient taking cilndipine could not be explained by a concurrent disease, drug or chemicals while dechallenge improved the condition. The current case was reported to ADRM Centre GMC/Jammu, vide no. 2916/010713/ADRM/Pharma/GMC/JMU.
| » Discussion|| |
Common adverse effects reported with cilnidipine are nausea, vomiting, abdominal pain, constipation, dry mouth, gingival hypertrophy, heartburn, headache, dizziness, light headedness and insomnia. Rarely, hot flushes, palpitations, ECG abnormalities, chest pain, atrioventricular block, hypersensitivity reactions, photosensitivity, frequent urination and elevated liver enzyme.  Cilnidipine has been recently suggested to result in complete resolution of amlodipine-induced edema and has been recommended as an alternative antihypertensive for patients with amlodipine-induced edema. However, on the contrary our case presented with bilateral ankle pitting edema with cilnidipine therapy. One report of clinidipine induced ankle edema has been published in the literature. 
The mechanism of this adverse effect is unknown. However, number of mechanisms has been postulated for CCB-induced edema including inhibition of pre-capillary vasoconstriction through arteriolar dilatation and thus, promoting interstitial edema. CCBs are known to cause ankle edema. The structural similarity of clinidipine with other dihydropyridines is hypothesized to be the probable reason for this adverse drug reaction (ADR). This ADR has "probable" causal relationship with clinidipine as assessed by Naranjo score (Score = 6)  and with World Health Organization-Uppsala Monitoring Centre scale for causality assessment. The present ADR was not studied for dose dependent response and was unpredictable/unusual. Thus it is difficult to label it as Type-A or B class of ADR. 
The usual approach to patients with CCB-induced edema involves cessation of therapy and substitution with an alternative antihypertensive, typically as a thiazide diuretic or angiotensin-converting enzyme inhibitor (ACEI) or angiotensin receptor blockers (ARBs) as was carried out in our case. A combination therapy of ARBs, diuretic CCB are usual in clinical practice in such cases. 
The current case report is in contradiction to study of Shetty et al. In 27 patients with essential hypertension with amlodipine-induced edema cannot become the basis for recommendation of cilnidipine in these patients. However, it is in accordance to the study of Narita et al., 2011  which documented leg edema in 16% of patients, receiving cilnidipine. Moreover, the present case report leaves another important message for the practicing physicians, that never be first and last to prescribe any new drug.
| » Conclusion|| |
In this case report, the conventional practice to prescribe thiazide diuretic or ACEI or ARBs should be carried until larger clinical trial supports the role of clindipine in such conditions.
| » References|| |
|1.||Sener D, Halil M, Yavuz BB, Cankurtaran M, Arioðul S. Anasarca edema with amlodipine treatment. Ann Pharmacother 2005;39:761-3. |
|2.||Leonetti G, Magnani B, Pessina AC, Rappelli A, Trimarco B, Zanchetti A, et al. Tolerability of long-term treatment with lercanidipine versus amlodipine and lacidipine in elderly hypertensives. Am J Hypertens 2002;15:932-40. |
|3.||Ozawa Y, Hayashi K, Kobori H. New generation calcium channel blockers in hypertensive treatment. Curr Hypertens Rev 2006;2:103-11. |
|4.||Shetty R, Vivek G, Naha K, Tumkur A, Raj A, Bairy KL. Excellent tolerance to cilnidipine in hypertensives with amlodipine-induced edema. N Am J Med Sci 2013;5:47-50. |
|5.||Narita S, Yoshioka Y, Ide A, Kadokami T, Momii H, Yoshida M, et al. Effects of the L/N-type calcium channel antagonist cilnidipine on morning blood pressure control and peripheral edema formation. J Am Soc Hypertens 2011;5:410-6. |
|6.||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45. |
|7.||Edwards IR, Aronson JK. Adverse drug reactions: Definitions, diagnosis, and management. Lancet 2000;356:1255-9. |
|8.||Fogari R, Zoppi A, Maffioli P, Lazzari P, Mugellini A, Derosa G. Effect of telmisartan addition to amlodipine on ankle edema development in treating hypertensive patients. Expert Opin Pharmacother 2011;12:2441-8. |
|This article has been cited by|
||STABILITY-INDICATING REVERSED-PHASE HPLC METHOD FOR THE SEPARATION AND ESTIMATION OF RELATED IMPURITIES OF CILNIDIPINE IN PHARMACEUTICAL FORMULATIONS
| ||Babu Kasimala Bikshal, Anna Venkateswara Rao, Mallu Useni Reddy |
| ||INDIAN DRUGS. 2018; 55(12): 41 |
|[Pubmed] | [DOI]|
| || |
| ||Reactions Weekly. 2014; 1507(1): 13 |
|[Pubmed] | [DOI]|